Thunderstorm Wind, Rock
- When
- March 1, 2:55 PM CST
- Where
- Rock County, 2 mi E of Newville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.833, -88.983
Breaks in the cloud cover allowed daytime heating to generate early-season, severe thunderstorms across south-central and southeast Wisconsin. 50 inches in diameter was the primary type of severe weather, there were scattered reports of powerful straight-line thunderstorm winds to around 52 kts (60 mph) which toppled trees and/or power lines.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Breaks in the cloud cover allowed daytime heating to generate early-season, severe thunderstorms across south-central and southeast Wisconsin. Although large hail up to 1.50 inches in diameter was the primary type of severe weather, there were scattered reports of powerful straight-line thunderstorm winds to around 52 kts (60 mph) which toppled trees and/or power lines. The ground was "covered white" with hail southeast of Reedsburg (Sauk Co.) and in Sullivan (Jefferson Co.). Synoptically, a low pressure and associated warm front moved northeast through southern Wisconsin, setting the stage for thunderstorm activity. Maximum daytime temperatures were in the mid 50s to lower 60s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 1, 4:18 AM CST, 10 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 418 AM CST MON MAR 1 2004 .DISCUSSION...FORECAST FOCUS ON EVOLUTION OF LOW TODAY AND TSTORM POTENTIAL. IN THE SHORT TERM...ERN CWA ON WESTERN PERIPHERY OF LLJ...WITH MAJORITY OF RAINFALL FOCUSED OVER THE OHIO VALLEY. OCCLUDED LOW CURRENTLY OVR ERN NE WITH THETAE AXIS EXTENDING INTO IA. FIRST VORT LOBE HAS ROTATED INTO THE DAKOTAS WHILE ANOTHER IS PROGGED TO SWING NWD FM THE SRN PLAINS INTO THE OHIO VALLEY BY MIDDAY IN CONJUNCTION WITH LEFT FNT QUAD. THIS WILL HELP MAINTAIN LIFT AND RAIN THIS AM OVR THE ERN CWA AND POINTS EAST. DRY SLOT TO THEN MOVE INTO SRN WI WITH SOME SUN POSSIBLE. STACKED LOW WILL THEN APPROACH SRN WI TOWARD LATE AFTERNOON. THETAE AXIS WILL ADVECT INTO REGION JUST AHEAD OF LOW AND OCCLUDED FNT. ETA CAPES FROM 500-800 J/KG POSSIBLE. WIND SHEAR DOES WEAKEN THROUGHOUT DAY DUE TO FILLING OF SYSTEM BUT WET BULB ZERO HEIGHTS OF ONLY 5.5 KFT WILL PRESENT A HAIL THREAT. EXPECT STORMS TO DEVELOP ALONG OCCLUDED FNT AND UNDERNEATH UPPER LOW LATER THIS AFT. WILL KEEP MENTION OF SEVERE IN FCST BUT MENTION ONLY HAIL. STACKED LOW TO BE EAST OF AREA BY MIDNIGHT WITH CAA UNDERWAY. MODELS INDICATE A LARGE AREA OF STRATUS TO AFFECT THE REGION POSSIBLY INTO WED AS MOISTURE IS TRAPPED WITHIN LOW LEVEL INVERSION. WENT SEVERAL DEGREES ABOVE GUIDANCE TODAY DUE TO POSSIBLE BREAKS IN CLOUD COVER WITH ARRIVAL OF DRY SLOT. REMAINDER OF TEMPS REFLECT A COMPROMISE OF GUIDANCE. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE. ZAJDEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1205 PM CST MON MAR 1 2004 WIZ046-047-051-052-056>060-062>072-021100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1205 PM CST MON MAR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE FORECAST FOR ALL OF SOUTHERN WISCONSIN THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A LINE FROM WISCONSIN DELLS TO MILWAUKEE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SNOW ABOUT THURSDAY...THEN AGAIN SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. TZ
WIZ046-047-051-052-056>060-062>072-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 100 PM CST MON MAR 1 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN. AT 100 PM CST...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH THROUGH EASTERN IOWA. SOME OF THE SHOWERS WERE FOUND NEAR DUBUQUE IOWA...AND THESE SHOWERS WILL MOVE INTO LAFAYETTE COUNTY BY 130 PM...AND THEN THE COUNTIES OF IOWA AND GREEN BY 200 PM. THE STRONGEST STORMS...STILL SOME 60 MILES SOUTHWEST OF DUBUQUE... WILL NOT REACH SOUTH-CENTRAL UNTIL AFTER 300 PM. SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS. SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. $4 KAPELA
WIZ046-047-051-052-056>060-062>072-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 100 PM CST MON MAR 1 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN. AT 100 PM CST...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH THROUGH EASTERN IOWA. SOME OF THE SHOWERS WERE FOUND NEAR DUBUQUE IOWA...AND THESE SHOWERS WILL MOVE INTO LAFAYETTE COUNTY BY 130 PM...AND THEN THE COUNTIES OF IOWA AND GREEN BY 200 PM. THE STRONGEST STORMS...STILL SOME 60 MILES SOUTHWEST OF DUBUQUE... WILL NOT REACH SOUTH-CENTRAL UNTIL AFTER 300 PM. SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS. SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. KAPELA
WIZ046-047-051-052-056>060-062>072-012100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 152 PM CST MON MAR 1 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN. AT 152 PM CST...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH THROUGH SOUTHWESTERN WISCONSIN AND EASTERN IOWA. THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM 20 MILES SOUTH OF LA CROSSE TO DODGEVILLE TO JANESVILLE. THE STRONGEST STORM WILL MOVE THROUGH SOUTHEASTERN LAFAYETTE COUNTY BETWEEN 150 PM AND 215 PM......ALONG HIGHWAY 78. SMAIL HAIL OF 1/4 TO 1/2 IN DIAMETER AND BREIF HEAVY RAINS ARE POSSIBLE WITH THIS STORM. SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS. SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. THE MADISON AREA WILL EXPERIENCE THE STORMS AROUND 300 PM...AND THE MILWAUKEE AREA AROUND 4 PM. KAPELA
WIZ046-047-051-052-056>060-062>072-012101- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 215 PM CST MON MAR 1 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN. AT 215 PM CST...SEVERAL LINES OR CLUSTERS OF SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH THROUGH SOUTHWESTERN WISCONSIN AND EASTERN IOWA. THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM 15 MILES SOUTH OF LA CROSSE TO SPRING GREEN TO MADISON TO WHITEWATER TO THE CITY OF WALWORTH IN SOUTHWESTERN WALWORTH COUNTY. THE STRONGEST STORMS WILL AFFECT THE WESTERN PART OF LAFAYETTE COUNTY...AND EASTERN HALF OF ROCK COUNTY...AND WESTERN JEFFERSON COUNTY THROUGH 245 PM. HAIL UP TO 1/4 TO 1/2 INCH IN DIAMETER IS LIKELY WITH SOME OF THE STORMS. SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS. SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. THE MADISON AREA WILL EXPERIENCE THE STORMS AROUND 300 PM...AND THE MILWAUKEE AREA AROUND 4 PM. KAPELA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
234 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 2 SW SOUTH WAYNE 42.55N 89.91W
03/01/2004 0.25 INCH LAFAYETTE WI LAW ENFORCEMENT
1/4 INCH DIAMETER HAIL AT INTERSECTION OF ANDREWS AND
FRITZGES ROADS.
0210 PM HAIL 5 WNW MILTON 40.70N 92.25W
03/01/2004 0.25 INCH DAVIS IA LAW ENFORCEMENT
0230 PM HAIL BELOIT 42.52N 89.02W
03/01/2004 0.50 INCH ROCK WI LAW ENFORCEMENT
0230 PM HAIL 3 S JANESVILLE 42.60N 92.46W
03/01/2004 0.25 INCH BLACK HAWK IA LAW ENFORCEMENT
&&
BRIAN HAHNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
234 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 2 SW SOUTH WAYNE 42.55N 89.91W
03/01/2004 0.25 INCH LAFAYETTE WI LAW ENFORCEMENT
1/4 INCH DIAMETER HAIL AT INTERSECTION OF ANDREWS AND
FRITZGES ROADS.
0210 PM HAIL 5 WNW MILTON 40.70N 92.25W
03/01/2004 0.25 INCH DAVIS IA LAW ENFORCEMENT
0230 PM HAIL BELOIT 42.52N 89.02W
03/01/2004 0.50 INCH ROCK WI LAW ENFORCEMENT
0230 PM HAIL 3 S JANESVILLE 42.60N 92.46W
03/01/2004 0.25 INCH BLACK HAWK IA LAW ENFORCEMENT
&&
BRIAN HAHNThe Milwaukee radar (KMKX), 38 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
7 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389829, 5389839, 5389830, 5389836, 5389837, 5389831, 5389833, 5389838, 5389832, 5389835, 5389834, 5389840.